Catastrophic Antiphospholipid Syndrome in a 27Year Old Female

Meeting: Hospital Medicine 2012, April 1-4, San Diego, Calif.

Abstract number: 97993

Case Presentation:

A 27–year–old female with a past medical history of polycystic ovarian syndrome presented to the hospital with nausea and intractable vomiting starting 2 weeks after intrauterine insemination. Her physical examination was normal. At presentation the only abnormal laboratory values were creatinine (2.0 mg/dL) and INR (2.0). Within a week of hospitalization, she developed acute respiratory failure with an oxygen requirement of 6L, hypotension, and chest pain due to non–ST elevation myocardial infarction (NSTEMI) with a troponin of 3.72 ng/mL (0.0–0.05). Her laboratory data showed hemoglobin 8.9 g/dL (baseline 13 g/dL), WBC 27K, platelets 37K, creatinine 4.3 mg/dL, AST 965 U/L, ALT of 335 U/L and a positive lupus anticoagulant. Kidney biopsy revealed thrombotic microangiopathy. A pregnancy test, rheumatologic and infectious work–up was negative. Entertaining a diagnosis of CAPS, therapy with heparin drip, plasmapheresis, high dose IV steroids, rituximab and intravenous immunoglobulins were started. Her thrombocytopenia stablized and renal function recovered. Plasmapheresis and rituximab were discontinued after 10 days. Unfortunately, her platelet count dropped again and she developed watershed territory cerebral infarcts resulting in her death.

Discussion:

The term “catastrophic” antiphospholipid syndrome (CAPS) is used to describe an accelerated form of antiphospholipid syndrome resulting in multi–organ failure. Diagnostic criteria for CAPS include: (1) involvement of 3 or more organs/tissue, (2) development of manifestations simultaneously or within a week, (3) confirmation by histopathology of small vessel occlusion in at least one organ/tissue, and (4) laboratory confirmation of the presence of antiphospholipid antibodies. CAPS is thought to be triggered by molecular mimicry between components of infectious microorganisms or drugs and natural anticoagulants, which might result in the production of cross–reacting antiphospholipid antibodies. Our patient had received aromatase inhibitors and gonadotropin releasing hormone injections prior to presentation, which could have incited the event. Although case reports have linked pregnancy and CAPS, hormonal therapy has never been implicated.

Conclusions:

CAPS is a life–threatening condition with a mortality rate of 50% without treatment, improved to 30% with rapid initiation of treatment. The optimal management of CAPS is to treat the precipitating factors (infection, inflammation, pregnancy), to prevent ongoing thrombotic events, and to suppress the excessive cytokine “storm.” Anticoagulation, corticosteroids, plasma exchange, and IVIG are the most commonly used therapies. Rituximab is indicated for severe thrombocytopenia. Given the high mortality and rapid progression of the disease, early therapy is crucial.

To cite this abstract:

Raza A, Waqar F, Jamali H, Waheed S, Yousaf W. Catastrophic Antiphospholipid Syndrome in a 27Year Old Female. Abstract published at Hospital Medicine 2012, April 1-4, San Diego, Calif. Abstract 97993. Journal of Hospital Medicine. 2012; 7 (suppl 2). https://www.shmabstracts.com/abstract/catastrophic-antiphospholipid-syndrome-in-a-27year-old-female/. Accessed November 22, 2019.

« Back to Hospital Medicine 2012, April 1-4, San Diego, Calif.